OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Editor: Stephen A. Burns
  • Vol. 26, Iss. 11 — Nov. 1, 2009
  • pp: 2282–2291

Three-dimensional scattering by an infinite homogeneous anisotropic elliptic cylinder in terms of Mathieu functions

Shi-Chun Mao, Zhen-Sen Wu, and Hai-Ying Li  »View Author Affiliations


JOSA A, Vol. 26, Issue 11, pp. 2282-2291 (2009)
http://dx.doi.org/10.1364/JOSAA.26.002282


View Full Text Article

Enhanced HTML    Acrobat PDF (526 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

A solution to the problem of three-dimensional scattering by an infinite homogeneous anisotropic elliptic cylinder for an obliquely incident plane wave of an arbitrary linear polarization is proposed. The axial components of the electromagnetic fields inside an anisotropic elliptic cylinder are represented as two coupled integrals of suitable eigenfunctions in elliptic coordinates in terms of Mathieu functions. Scattering by an anisotropic elliptic cylinder is different from scattering by a sphere or a circular cylinder because of the nonorthogonality properties of Mathieu functions at the interface between two different media. In order to solve this problem, Galerkin’s method is applied to the boundary conditions to solve the unknown coefficients. Numerical results are presented, discussed, and compared with available data.

© 2009 Optical Society of America

OCIS Codes
(290.5825) Scattering : Scattering theory
(290.5855) Scattering : Scattering, polarization

ToC Category:
Scattering

History
Original Manuscript: April 9, 2009
Revised Manuscript: August 30, 2009
Manuscript Accepted: September 4, 2009
Published: October 8, 2009

Citation
Shi-Chun Mao, Zhen-Sen Wu, and Hai-Ying Li, "Three-dimensional scattering by an infinite homogeneous anisotropic elliptic cylinder in terms of Mathieu functions," J. Opt. Soc. Am. A 26, 2282-2291 (2009)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-26-11-2282


Sort:  Author  |  Year  |  Journal  |  Reset  

References

  1. J. R. Wait, “Scattering of a plane wave from a circular dielectric cylinder at oblique incidence,” Can. J. Phys. 33, 189-195 (1955). [CrossRef]
  2. R.-B. Wu and C. H. Chen, “Variational reaction formulation of scattering problem for anisotropic dielectric cylinders,” IEEE Trans. Antennas Propag. 34, 640-645 (1986). [CrossRef]
  3. J. C. Monzon and N. J. Damaskos, “Two-dimensional scattering by a homogeneous anisotropic rod,” IEEE Trans. Antennas Propag. 34, 1243-1249 (1986). [CrossRef]
  4. J. C. Monzon, “Three-dimensional scattering by an infinite homogeneous anisotropic circular cylinder: a spectral approach,” IEEE Trans. Antennas Propag. 35, 670-682 (1987). [CrossRef]
  5. X. B. Wu and K. Yasumoto, “Three-dimensional scattering by an infinite homogeneous anisotropic circular cylinder: an analytical solution,” J. Appl. Phys. 82, 1996-2003 (1997). [CrossRef]
  6. N. L. Tsitsas, E. G. Alivizatos, H. T. Anastassiu, and D. I. Kaklamani, “Optimization of the method of auxiliary sources (MAS) for oblique incidence scattering by an infinite dielectric cylinder,” Electr. Eng. 89, 353-361 (2007). [CrossRef]
  7. S. N. Papadakis, N. K. Uzunoglu, and C. N. Capsalis, “Scattering of a plane wave by a general anisotropic dielectric ellipsoid,” J. Opt. Soc. Am. A 7, 991-997 (1990). [CrossRef]
  8. Z. S. Wu and Y. P. Wang, “Electromagnetic scattering for multilayered sphere: recursive algorithms,” Radio Sci. 26, 1393-1401 (1991). [CrossRef]
  9. C. Monzon, D. W. Forester, and L. N. Medgyesi-Mitschang, “Scattering properties of an impedance-matched, ideal, homogeneous, causal 'left-handed' sphere,” J. Opt. Soc. Am. A 21, 2311-2319 (2004). [CrossRef]
  10. R.-J. Tarento, K. H. Bennemann, P. Joyes, and J. V. d. Walle, “Mie scattering of magnetic spheres,” Phys. Rev. E 69, 026606/026601-026605 (2004). [CrossRef]
  11. Y. L. Geng, X. B. Wu, L. W. Li, and B. R. Guan, “Electromagnetic scattering by an inhomogeneous plasma anisotropic sphere of multilayers,” IEEE Trans. Antennas Propag. 53, 3982-3989 (2005). [CrossRef]
  12. K. Lim and S. S. Lee, “Analysis of electromagnetic scattering from an eccentric multilayered sphere,” IEEE Trans. Antennas Propag. 43, 1325-1328 (1995).
  13. N. L. Tsitsas and C. Athanasiadis, “On the scattering of spherical electromagnetic waves by a layered sphere,” Q. J. Mech. Appl. Math. 59, 55-74 (2006). [CrossRef]
  14. A. Taflove and K. Umashankar, “Radar cross section of general three-dimensional scatterers,” IEEE Trans. Electromagn. Compat. 25, 433-440 (1983). [CrossRef]
  15. R. D. Graglia and P. L. E. Uslenghi, “Electromagnetic scattering from anisotropic materials, Part 1: General theory,” IEEE Trans. Antennas Propag. 32, 867-869 (1984). [CrossRef]
  16. R. D. Graglia and P. L. E. Uslenghi, “Electromagnetic scattering from anisotropic materials, part II: Computer code and numerical results in two dimensions,” IEEE Trans. Antennas Propag. 35, 225-232 (1987). [CrossRef]
  17. R. D. Graglia, P. L. E. Uslenghi, and R. S. Zich, “Moment method with isoparametric elements for three-dimensional anisotropic scatterers,” Proc. IEEE 77, 750-760 (1989). [CrossRef]
  18. V. V. Varadan, A. Lakhtakia, and V. K. Varadan, “Scattering by three-dimensional anisotropic scatterers,” IEEE Trans. Antennas Propag. 37, 800-802 (1989). [CrossRef]
  19. C. Yeh, “The diffraction of waves by a penetrable ribbon,” J. Math. Phys. 4, 65-71 (1963). [CrossRef]
  20. C. Yeh, “Scattering of obliquely incident light waves by elliptical fibers,” J. Opt. Soc. Am. 54, 1227-1231 (1964). [CrossRef]
  21. C. Yeh, “Backscattering cross section of a dielectric elliptic cylinder,” J. Opt. Soc. Am. 55, 309-314 (1965). [CrossRef]
  22. P. M. V. D. Berg and H. J. V. Schaik, “Diffraction of a plane electromagnetic wave by a perfectly conducting elliptic cylinder,” Appl. Sci. Res. 28, 145-157 (1973).
  23. N. G. Alexopoulos and G. A. Tadler, “Electromagnetic scattering from an elliptic cylinder loaded by continuous and discontinuous surface impedances,” J. Appl. Phys. 46, 1128-1134 (1975). [CrossRef]
  24. J. H. Richmond, “Scattering by a conducting elliptic cylinder with dielectric coating,” Radio Sci. 23, 1061-1066 (1988). [CrossRef]
  25. H. A. Ragheb and L. Shafai, “Electromagnetic scattering from a dielectric-coated elliptic cylinder,” Can. J. Phys. 66, 1115-1122 (1988). [CrossRef]
  26. H. A. Ragheb, L. Shafai, and M. Hamid, “Plane wave scattering by a conducting elliptic cylinder coated by a nonconfocal dielectric,” IEEE Trans. Antennas Propag. 39, 218-223 (1991). [CrossRef]
  27. R. Holland and V. P. Cable, “Mathieu functions and their applications to scattering by a coated strip,” IEEE Trans. Electromagn. Compat. 34, 9-16 (1992). [CrossRef]
  28. M. Hussein, A. Sebak, and M. Hamid, “Scattering and coupling properties of a slotted elliptic cylinder,” IEEE Trans. Electromagn. Compat. 36, 76-81 (1994). [CrossRef]
  29. S. Caorsi, M. Pastorino, and M. Raffetto, “Electromagnetic scattering by a multilayer elliptic cylinder under transverse-magnetic illumination: Series solution in terms of Mathieu functions,” IEEE Trans. Antennas Propag. 45, 926-935 (1997). [CrossRef]
  30. A.-R. Sebak, “Scattering from dielectric-coated impedance elliptic cylinder,” IEEE Trans. Antennas Propag. 48, 1574-1580 (2000). [CrossRef]
  31. S. Caorsi and M. Pastorino, “Scattering by multilayer isorefractive elliptic cylinder,” IEEE Trans. Antennas Propag. 52, 189-196 (2004). [CrossRef]
  32. S.-C. Mao and Z.-S. Wu, “Scattering by an infinite homogenous anisotropic elliptic cylinder in terms of Mathieu functions and Fourier series,” J. Opt. Soc. Am. A 25, 2925-2931 (2008). [CrossRef]
  33. S. I. Tsakiris and N. K. Uzunoglu, “Electromagnetic analysis of coupling and guiding phenomena in elliptical cross-section parallel waveguides with rotated symmetry planes,” J. Opt. Soc. Am. A 24, 470-481 (2007). [CrossRef]
  34. J. A. Stratton, Electromagnetic Theory (McGraw-Hill, 1941).
  35. N. W. McLachlan, Theory and Application of Mathieu Functions (Oxford Univ. Press, 1947).
  36. P. M. Morse and H. Feshback, Methods of Theoretical Physics (McGraw-Hill, 1953).
  37. G. Blanch, in Handbook of Mathematical Functions, M.Abramowitz and I.A.Stegun, eds. (Dover, 1965).

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.


« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited